Arizona, 2006

Hail in Arizona, July 20, 2006

July 20, 2006 · NWS FGZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 20, 3:15 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 20, 3:15 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
315 PM MST THU JUL 20 2006

.SYNOPSIS...A MOIST AIRMASS WILL REMAIN ACROSS NORTHERN ARIZONA
THROUGH THIS WEEK...BRINGING THE DAILY CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS. SLIGHT DRYING CAN BE EXPECTED FOR
FRIDAY...WITH AN UPSWING IN THE AMOUNT OF MOISTURE EXPECTED DURING
THE UPCOMING WEEKEND.

&&

.DISCUSSION...AFTERNOON CONVECTION STARTING PRETTY MUCH AS EXPECTED
EXCEPT IN THE EAST WHERE COVERAGE THERE WAS LESS THAN ANTICIPATED.
RELATIVELY DRIER AIR ALREADY INFILTRATING THE COUNTY WARNING AREA IN
THE EAST PER THE SATELLITE PW IMAGERY. SFC DEWPOINTS OUT EAST HAVE
DROPPED INTO THE LOWER 40S THIS AFTERNOON AS WELL. THIS HAD THE EFFECT
OF LIMITING THIS AREA TO JUST A FEW ISOLATED THUNDERSTORMS. SOMEWHAT
MORE ACTIVE WEATHER CAN BE SEEN IN THE WEST ON SATELLITE...MAINLY
WEST FROM THE GRAND CANYON TO A LINE SOUTH TO FLAGSTAFF.

A STRONG H5 RIDGE WILL BEGIN TO TRACK WEST OVER THE NEXT DAY AND IS
FORECAST TO BE OVER NORTHERN NEVADA LATER TONIGHT INTO FRIDAY. DRIER
AIR WILL CONTINUE TO MOVE WEST FROM NEW MEXICO INTO THE NORTHLAND
THIS EVENING AND WILL HELP TO DECREASE THUNDERSTORM COVERAGE FOR
TOMORROW AFTERNOON. TEMPERATURES SHOULD WARM A COUPLE OF DEGREES
COMPARED TO TODAY BASED ON FEWER STORMS OVER THE REGION.

BY SATURDAY...THE H5 RIDGE IS EXPECTED TO BE OVER NORTHERN UTAH
WHICH WILL BRING A NORTHEASTERLY FLOW TO THE STATE. A WEAK SHORTWAVE
AND ACCOMPANYING MOISTURE WILL BEGIN TO MOVE OVER THE AREA DURING
THE MORNING TO AFTERNOON HOURS...WHICH SHOULD SERVE TO MOISTEN UP
THE ATMOSPHERE AND BRING ANOTHER ROUND OF SHOWER AND THUNDERSTORM
ACTIVITY TO THE NORTHCOUNTRY. FOR SUNDAY AND BEYOND...THE RIDGE WOBBLES
OVER THE GREAT BASIN AND MOISTURE REMAINS PLENTIFUL...MEANING A
CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS REMAIN ON TAP
FOR THE NORTHLAND. CK
&&

.AVIATION...FOR THE 00Z PACKAGE...SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO INCREASE IN INTENSITY AND COVERAGE THIS AFTERNOON AND
EVENING... THEN SLOWLY DIMINISH OVERNIGHT. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS. DB
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 20, 10:00 AM MST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST THU JUL 20 2006

AZZ004>018-037>040-210700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE LATE MORNING TO
EARLY AFTERNOON HOURS ACROSS THE REGION. UPPER LEVEL FLOW WILL
REMAIN LIGHT AGAIN TODAY AND WITH A MOIST AIRMASS STILL IN
PLACE...ESPECIALLY IN THE WESTERN PART OF THE AREA...ISOLATED
FLOODING FROM EXCESSIVE RAINFALL IS POSSIBLE THIS AFTERNOON. THE
THREAT WILL PRIMARILY BE WEST OF A LINE RUNNING FROM THE GRAND
CANYON TO PAYSON. THERE IS ALSO AN ISOLATED THREAT FOR STRONG WINDS
AND SMALL HAIL OVER THE EASTERN PORTIONS OF THE COUNTY WARNING
AREA...MAINLY IN EASTERN NAVAJO AND ALL OF APACHE COUNTY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOISTURE AND INSTABILITY WILL REMAIN IN SUFFICIENT QUANTITIES OVER
NORTHERN ARIZONA SUCH THAT AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL DEVELOP EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 45 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Coconino

When
July 20, 4:45 PM MST
Where
Coconino County, Mormon Lake
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.917, -111.467

One half to three-quarter inch diameter hail covered the ground near Kinnikinick Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5527236.